A new study has found that nursing home residents taking certain antidepressant medications are at an increased risk of falling in the days following the start of a new prescription or a dose increase of their current drug.
This research has been conducted by the Institute for Aging Research of Hebrew SeniorLife, an affiliate of Harvard Medical School.Published online in the Journal of Gerontology: Medical Sciences,
the study found that nursing home residents have a fivefold increased risk of falling within two days of a new prescription for or an increased dose of a non-SSRI (selective serotonin reuptake inhibitor) antidepressant such as bupropion or venlafaxine. The findings suggest that nursing home staff should closely monitor these residents following a prescription change to prevent potential falls."Our results," says lead author Sarah D. Berry, M.D., M.P.H., a scientist at the Institute for Aging Research, "identify the days following a new prescription or increased dose of a non-SSRI antidepressant as a window of time associated with a particularly high risk of falling among nursing home residents."The risk of falls, she says, may be due to acute cognitive or motor effects that have not yet been fully investigated. Certain non-SSRIs, such as trazodone, can cause postural hypotension, a dramatic decrease in blood pressure upon standing that may contribute to falls. Other non-SSRIs, like venlafaxine, can cause sedation and coordination problems that may lead to falls. According to some estimates, more than one-third of the country's nearly 1.6 million nursing home residents take some type of antidepressant medication. Several previous studies have implicated antidepressants, including both SSRIs, such as paroxetine and sertraline, and non-SSRIs, as a risk factor for falls, especially among older adults; however, it is unclear if the risk accrues during the duration of use or if there are acute risks associated with the initiation or change in dose of a prescription.Both tricyclic antidepressants and SSRIs, the most commonly prescribed antidepressant medications, have been associated with up to a sixfold increased risk of falls among nursing home residents in other studies. Newer drugs, including serotonin-norepinephrine reuptake inhibitors, may also be associated with falls risk. Regardless, says Dr. Berry, "these drugs are effective at treating the symptoms of depression, and many clinicians are reluctant to withhold their use based solely on a risk for falls."
Although many studies have examined chronic antidepressant use as a risk factor for falls, few have considered the short-term effects of a change in antidepressant prescription. Dr. Berry's study, called a case-crossover study, examined 1,181 residents of a Boston-area nursing home who fell, comparing the frequency of antidepressant changes during a "hazard" period (1-7 days before a fall) with the frequency of antidepressant changes during a control period (8-14 days before a fall). Information on falls was collected using the facility's federally-mandated computerized incident reports. The risk of falls was greatest within a two-day period of a change in a non-SSRI prescription (either new or existing), while no association was found between SSRIs and falls. The risk of falls diminished each day following the prescription change.In light of her findings, says Dr. Berry, an instructor in medicine at Harvard Medical School, "nursing home staff should keep a watchful eye on residents in the days following a non-SSRI antidepressant change to prevent falls and clinicians should avoid making changes on weekends or during times when unfamiliar staff is present."